Peer-reviewed article
OTHR-09. CENTRAL DIABETES INSIPIDUS: A RARE UNREPORTED SIDE EFFECT OF TEMOZOLOMIDE IN PEDIATRICS
Kuo C, Waters K, Cheung C, Margol A ·
Summary
Written by AI, not yet AICS's view · claude-haiku-4-5-20251001This is a medical case report describing a single 12-year-old boy who developed central diabetes insipidus (a hormonal disorder affecting water regulation) while being treated with temozolomide for brain cancer. The authors report this as the first documented case of this side effect in a child, though it has been seen in adults. The condition resolved when the medication was stopped.
Key points
- First reported case of central diabetes insipidus as a side effect of temozolomide in a pediatric patient
- Patient presented with severe polyuria and polydipsia on day 21 of temozolomide therapy
- The tumor and radiation field did not involve the pituitary or hypothalamus
- Symptoms resolved when temozolomide was discontinued and not restarted
- Authors suggest this side effect may be under-recognized in children
Limitations
This is a single case report describing one child's experience, so it cannot establish how common this side effect is, whether it occurs in other children receiving temozolomide, or what factors might predict which patients are at risk. The mechanism by which temozolomide causes this effect remains unclear.
Abstract
Abstract Temozolomide is a chemotherapeutic agent commonly used in the treatment of central nervous system tumors. While there are case reports of temozolomide associated central diabetes insipidus (CDI) in adults, this has not been reported in children. We describe the first case of temozolomide associated CDI in a pediatric patient. The patient was a previously healthy 12yr old male diagnosed with anaplastic astroblastoma. He underwent gross total resection of the lesion and was subsequently treated with focal radiation therapy and concurrent temozolomide. On day 21 of therapy he developed thrombocytopenia, severe polyuria and polydipsia. Temozolomide was held and he underwent a preliminary evaluation for CDI. Initial laboratory findings were concerning for CDI, and he was admitted for further work-up and to assess the need for desmopressin. Additional laboratory tests demonstrated normal anterior pituitary function and his serum sodium normalized when allowed to drink to thirst, mitigating the need for desmopressin. Temozolomide was not restarted and the symptoms of polyuria and polydipsia resolved and did not recur. Upon review, the tumor did not involve the pituitary or hypothalamus. Additionally, these areas were not involved in the irradiation field. CDI is a rare but clinically significant side effect of temozolomide, reported in adults. Given this is the first report of CDI secondary to temozolomide in a pediatric patient, we speculate that this is likely under-recognized in children. Prompt recognition and treatment is necessary to prevent severe sequelae of hypernatremia.